Pfizer epilepsy drug may cause higher risk of bone loss

Dilantin bone loss studies lead doctors to call for more research

Dilantin, an epilepsy drug manufactured by Pfizer, could put young women who use the drug for at least a year at a higher risk for osteoporosis, according to researchers publishing in the latest issue of Neurology. The affected rate of bone loss reported in the study was eight times higher than what premenopausal women not taking epilepsy drugs experience.

“That suggests that if these women remain on this medication and have ongoing significant or accelerated bone loss that over time, they will be entering the peri-menopausal period with lower bone density and therefore a greater risk for low bone mineral density over time and therefore a higher risk of fractures,” said study lead author Dr. Alison M. Pack, assistant professor of clinical neurology at Columbia University in New York City.

Dr. R. Eugene Ramsay, director of the International Center for Epilepsy at the University of Miami Miller School of Medicine, said 90 percent of older people who have seizures are put on Dilantin, largely because the drug is less expensive than others.

“It’s particularly important, because the older population has the highest incidence of epilepsy. There are more new-onset seizures occurring there, and yet they are getting the cheapest and worst treatment,” he said.

“We’re just beginning to recognize that we need to look at the long-term health care issues of anti-convulsants,” Ramsay said.

Source: Amanda Gardner, The Washington Post, ?Epilepsy Drug Linked to Bone Loss,? April 28, 2008.

Digg It!